West Virginia, 2019

Cold in West Virginia, March 5, 2019

March 5, 2019 · NWS LWX · 2 events in 2 counties and zones

A low pressure system moved up the eastern seaboard of the United States on March 4th, with cold temperatures and strong northwest winds funneling behind the system from the night of the 4th and into the morning hours on the 5th. This was able to produce wind chill values as low as -10 degrees over the higher terrain near the Allegheny Front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A low pressure system moved up the eastern seaboard of the United States on March 4th, with cold temperatures and strong northwest winds funneling behind the system from the night of the 4th and into the morning hours on the 5th. This was able to produce wind chill values as low as -10 degrees over the higher terrain near the Allegheny Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 4, 8:24 PM EST, 5 hours 36 minutes earlier.

Area forecast discussion, Mar 4, 8:24 PM EST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
824 PM EST Mon Mar 4 2019

.SYNOPSIS...
Surface ridging will build over the area tonight. An
Arctic front will cross the area late Tuesday. High pressure
will build over the area Wednesday and hold through Thursday
night. A weak area of low pressure may affect the region Friday
night.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Canadian high pressure will build into the area overnight behind
a cold front well to our south. A northwest flow ahead of this
system will usher in very cold conditions for this time of year.
Min temps will range from the single digits in the colder
valleys, to the teens across most other locations, to the lower
and middle 20s in downtown Washington and Baltimore. Did lean
temps a bit toward the colder guidance, thinking that winds will
decouple toward morning in the valleys and rural areas.

Wind Chill Advisories remain in effect for western Grant and
western Pendleton counties where wind chills could drop to
around -10F.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Tranquil conditions tomorrow with sfc ridging overhead, but on
the chilly side especially for early March. An Artic front will
cross the area late in the day or early in the evening. A few
snow showers are possible over the mtns in the afternoon and
early evening. Otherwise, turning blustery with lows ranging
from the single digits across northern and western areas and
teens to the east and low 20s across srn MD. Wind chill values
will be colder and range in the -10F to -20F in the mtns.
Continued cold wx Wed and Wed night under high pressure.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
On Thursday, surface high pressure builds in overhead before moving
offshore Thursday night. Meanwhile a fast-moving clipper low
pressure system will be diving out of the northern Plains and moving
towards the area. Dry weather and seasonably cool temperatures are
expected to continue for Thursday. However, along/west of the
Allegheny Front could see some upslope snow showers as the upper
trough departs to the east.

The clipper low dives down across the region overnight Thursday into
Friday. Meanwhile, high pressure will be setup either overhead or
just north of the area, providing some cold air to work with,
suggesting some wintry precip could be possible. This being said,
there is still a decent amount of variability when it comes to this
system. Euro and GFS vary in strength and track. Euro keeps the
storm weaker overall and farther south, as of the 00z run, while the
GFS brings a stronger system in further north, which would favor
more snow in our area. Either way, looks to be a light event if
anything, so keeping chance POPs in, with snow a better possibility
Friday evening. High temperatures should rebound into the low 40s.

A brief break in the action on Saturday, as the clipper low departs
the region early in the day. Clouds will linger as another area of
low pressure approaches from the east. High temperatures should
continue to increase, with high in the mid to upper 40s across the
region. Meanwhile, the next system to impact the region begins to
take place over the central Plains. A very strong upper-level trough
will eject out of the southwestern US and into the Central Plains. S
surface low will form in response, and track up into the Great Lakes
region through Sunday. The attendant cold front will approach the
region Sunday afternoon/evening, bringing the potential for some
rainfall, maybe even some mixed snow in the higher elevations. Highs
on Sunday look to return to normal once again, with highs into the
low 50s.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
VFR conditions next 72 hrs. Frontal passage expected late Tue
with gusty NW winds behind it.

VFR conditions expected Thursday with high pressure in control.
Thursday night into Friday night may have sub-VFR conditions as low
pressure potentially impacts the area. Some wintry weather potential
is there, so will have to monitor in the coming days. VFR returns
Saturday, with high pressure returning.

&&

.MARINE...
Will continue with an SCA for all of the waters until 1 AM, and
for the Bay and lower Tidal Potomac overnight. A weak pressure
surge along with cold advection aloft may keep mixing going on
through at least late this evening. Winds will slowly diminish
late tonight into Tuesday as sfc ridging builds in. Another
period of SCA conditions expected Tue night behind Arctic front.

Periods of Small Craft Advisory winds are possible Thursday and
Friday as low pressure impacts the region. Sub-SCA winds likely for
Saturday as high pressure builds back into the region, albeit
briefly.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...Wind Chill Advisory from midnight tonight to 9 AM EST Tuesday
     for WVZ501-505.
MARINE...Small Craft Advisory until 6 AM EST Tuesday for ANZ530-531-539-
     540.
     Small Craft Advisory from 9 PM Tuesday to 6 AM EST Wednesday
     for ANZ530>543.
     Small Craft Advisory until 1 AM EST Tuesday for ANZ535-536-538-
     542.
     Small Craft Advisory until 8 AM EST Tuesday for ANZ532>534-537-
     541-543.

&&

SYNOPSIS...BJL/LFR
NEAR TERM...BJL/LFR
SHORT TERM...LFR
LONG TERM...CJL
AVIATION...BJL/LFR/CJL
MARINE...BJL/LFR/CJL
Hazardous weather outlook, Mar 4, 9:42 PM EST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
942 PM EST Mon Mar 4 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
942 PM EST Mon Mar 4 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
942 PM EST Mon Mar 4 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Wind Chill Advisory is in effect overnight for western Grant and
western Pendleton Counties in West Virginia.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Wind Chill Advisory for western Grant and western Pendleton
Counties continues until 9 AM Tuesday.

Across the higher elevations, dangerously low wind chills between
10 and 20 below zero are expected Tuesday night and Wednesday
morning, especially along the Allegheny Front and possibly the
Blue Ridge.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Western Pendleton

When
March 5, 2:00 AM EST to 9:00 AM EST
Where
Western Pendleton forecast zone
Reported by
Mesonet
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

The combination of cold temperatures and strong winds produced wind chills as low as -10 degrees.

Cold/Wind Chill, Western Grant

When
March 5, 2:00 AM EST to 9:00 AM EST
Where
Western Grant forecast zone
Reported by
Mesonet
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

The combination of cold temperatures and strong winds produced wind chills as low as -10 degrees.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812390, 812391.